How I experience Soliris side effects after infusions
The medicine that helps me survive causes a range of side effects
Note: This column describes the author’s own experiences with Soliris (eculizumab). Not everyone will have the same response to treatment. Consult your doctor before starting or stopping a therapy.
My nerves began to feel like they were on fire. Stinging and tingling were working their way down from my shoulders and hips. I felt as if hot water were slowly running down my skin. My thoughts were beginning to race, making it hard to focus. Then came the uncontrollable shivering from my core, which worked its way to my hands and feet.
The side effects from my first Soliris (eculizumab) infusion had begun.
In September 2020, my life changed forever when what I thought was a routine case of COVID-19 turned out to be so much more. I spent almost two months in an intensive care unit with multiorgan failure. I was like a pincushion, poked multiple times a day for lab work. Eventually I had to alternate between dialysis and plasmapheresis, or plasma exchange, until my diagnosis was figured out.
After a month, my lead nephrologist guessed what I had. A week later, test results confirmed I had atypical hemolytic uremic syndrome (aHUS). Hemolytic anemia had destroyed most of my platelets and red blood cells, and tiny blood clots had formed all over my body, causing kidney failure, liver failure, hypertrophic cardiomyopathy, severe hypertension, a ministroke, and uterine damage.
The only treatments for this disease are Soliris (eculizumab) and Ultomiris (ravuzilumab-cwvz). Because of the severe amount of kidney damage I was facing and my rare gene mutation (the thrombomodulin mutation), I needed a Soliris infusion every 14 days.
What comes after my infusion
The following is a description of what I feel two hours after my biweekly Soliris infusion, about the time I start to feel the side effects from the medication the most.
It’s important to note that this medication doesn’t affect everyone the same way. Some patients have little to no side effects while others like me suffer from a variety of them. This description is unique to me. But I hope it’ll give some insight into what we patients may feel, which can help caregivers or parents of small children with the disease who can’t always communicate what they’re going through.
One of the worst symptoms I experience is the inability to regulate my body temperature. When I’m awake, I’ll always be freezing. Stepping outside into cold winter temperatures feels crippling. But when I’m asleep at night, my body feels like it’s cooking over hot coals, and blankets feel too hot to touch.
My joints start to lock up. For a few hours, my hands and forearms get harder to use. My fingers, hands, and calf muscles start to cramp, which causes my fingers to curl and stay that way for a while.
I also develop a splitting headache, likely from the blood pressure spike common with Soliris. My eyes feel dry and sting. I become sensitive to light.
At three hours in, I feel sick to my stomach with mild nausea, which is mostly just irritating. But the worst of all is the disorientation. At that point, I need to have made it home because my brain will begin to feel foggy. I have a hard time focusing, I feel dizzy, and my thoughts race and make no sense. I start to feel overwhelmed and can’t keep my eyes open. The only thing that helps is drinking a lot of water and taking a nap.
I wouldn’t be here today if not for Soliris. Despite all of the issues I have with treatment, my life is still easier than when I dealt with dialysis or experienced an aHUS relapse. This infusion helps give my kidneys the break they need to heal from functioning at only 5%. And it keeps me medically stable for my family.
Note: aHUS News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of aHUS News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to aHUS.